Does steroid therapy hide infections? | allnurses

Does steroid therapy hide infections?

  1. 0 I'm wondering about the effects of steroid therapy (prednisone and methylprednisolone) on the WBC count. I am under the impression that being on these therapies elevates the WBC making the WBC less reliable as an indicator of infection. Also, I think steroid therapy makes it more difficult for a patient to develop a fever during infection - making it harder to detect infection. Is this right? Also, I'm wondering if steroids effect the c-diff in a specific way.

    How can I tell if the patient has an infection if the steroids are elevating the WBC and preventing fever?

    Thanks in advance for the input! Much appreciated!
  2. 4 Comments so far...

  3. Visit  leslie :-D profile page
    0
    steroids do mask the s/s of infection secondary to them suppressing your immune system. that's why you have to be extra vigilant in monitoring those patients that have been on steroids and you need to look for other subtle signs of what is ailing your pt.

    leslie
  4. Visit  Lawnurse profile page
    0
    Thanks, Leslie!

    Does anyone know about how long it takes for this effect to kick in?

    Or how it changes a CBC with diff?

    I have spent HOURS searching the internet!
  5. Visit  NRSKarenRN profile page
    0
    Last edit by NRSKarenRN on Feb 18, '05
  6. Visit  Lawnurse profile page
    0
    Thank you, those sites are great!

    How did you find these pages? If you did a web search, what search terms did you use?

    Thanks!

close
close